Kansas, 2001

High Wind in Kansas, April 11, 2001

April 11, 2001 · NWS DDC · 20 events in 15 counties and zones

20 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$173,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 11, 2:30 AM CST, 6 hours 30 minutes earlier.

Area forecast discussion, Apr 11, 2:30 AM CST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
330 AM CDT WED APR 11 2001

FORECAST CHALLENGE WILL BE HOW STRONG THE WINDS GET TODAY.
THUNDERSTORMS ARE EXITING MY EASTERN ZONES ATTM.  LOWER LEVELS OF
THE ATMOSPHERE OVER SOUTHWEST KANSAS HAVE DRIED OUT A BIT BUT
DEWPOINTS STILL IN THE 50S FROM KGCK EAST.  RADAR MOSAIC INDICATING
A LARGE AREA OF RAIN, THUNDERSTORMS AND EVEN SNOW OVER EASTERN
COLORADO WRAPPED AROUND INTO THE COLD POOL ALOFT.

MODELS INITIALIZED FAIRLY CLOSE AND ARE SIMILAR IN THEIR HANDLING OF
THE LOW IN THE UPPER LEVELS AND AT THE SURFACE THROUGH TONIGHT.  THE
SURFACE LOW WAS LOCATED BETWEEN KLAA AND KLHX AT 08Z AND HAS BEEN
DEEPENING AND TRACKING TO THE NORTHEAST OVER THE PAST FEW HOURS.
BELIEVE IT WILL CONTINUE THIS TRACK AND MOVE OUT TO A LOCATION NORTH
OF KHLC BY 18Z.  CURRENT FORECAST HAS A WIND ADVISORY IN PLACE
ACROSS THE ENTIRE CWA TODAY.

MODEL SURFACE WIND FORECASTS ARE WELL INTO THIS AND EVEN BORDERING
ON HIGH WIND CRITERIA AT TIMES.  AS THE SURFACE LOW LIFTS OUT, THE
STRONGEST GRADIENT STAYS TO THE NORTHWEST OF ITS NORTHEASTWARD
TRACK.  THE NORTHWEST SECTIONS OF THE CWA WILL ALSO SEE A LITTLE
MORE CLOUDINESS AND A CHANCE FOR RAIN TODAY WHICH WOULD INHIBIT
MIXING A BIT.  HAVE DECIDED TO FOREGO A HIGH WIND WARNING AND KEEP
THE WIND ADVISORY TODAY FOR THESE REASONS.  DAY SHIFT WILL HAVE TO
KEEP A CLOSE WATCH ON THIS IN CASE THE WINDS COME OUT EVEN STRONGER.

WINDS SHOULD BE SUBSIDING FROM SOUTHWEST TO NORTHEAST LATER THIS
AFTERNOON AND EVENING AS THE LOW CONTINUES TO LIFT OUT.  ON THURSDAY
WINDS SHOULD BE LIGHT AND VARIABLE FOR A TIME BEFORE RETURNING TO
THE SOUTHEAST IN ADVANCE OF THE NEXT UPPER VORT MAX DIVING THROUGH
THE UPPER TROUGH.  WILL CONTINUE WITH A DRY FORECAST FOR THURSDAY
BUT GO WITH PARTLY CLOUDY SKIES AS I DONT BELIEVE THERE WILL BE
ENOUGH MOISTURE RETURN TO GET ANY PRECIP GOING.

FOR TEMPERATURES, HAVE GONE A FEW DEGREES COOLER FOR TODAYS HIGHS
AND LOWERED TONIGHTS MINS FROM THE PREVIOUS FORECAST.  THURSDAYS
HIGHS SHOULD BE SIMILAR TO TODAY.

NO CHANGES PLANNED FOR THE EXTENDED.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 061/035 063/040 072 100
GCK 059/032 064/038 070 200
EHA 059/034 065/039 073 101
LBL 060/033 064/040 072 100
HYS 059/034 062/039 067 200
P28 069/040 065/044 075 000

.DDC...WIND ADVISORY FOR ALL OF SOUTHWEST AND PARTS OF CENTRAL, WEST
       CENTRAL AND SOUTH CENTRAL KANSAS. KSZ030-031-043>046-061>066-
       074>081- 084>090.

GERARD/SLEIGHTER

In the hours before

Local storm report, Apr 11, 4:58 AM CST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY, KS
558 AM CDT WED APR 11 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0913 PM    2 SW JOHNSON CITY         KS   .75 INCH HAIL
04/10/01   STANTON                        REPORTED BY LAW ENFORCEMENT

0935 PM    6 W ROLLA                 KS   1.75 INCH HAIL 04/10/01
MORTON                                    REPORTED BY LAW ENFORCEMENT

0944 PM    LAKIN                     KS   .75 INCH HAIL
04/10/01   KEARNY                         REPORTED BY TRAINED SPOTTER

0945 PM    ELKHART                   KS   1.00 INCH HAIL
04/10/01   MORTON                         REPORTED BY LAW ENFORCEMENT

0945 PM    RICHFIELD                 KS   1.00 INCH HAIL
04/10/01   MORTON                         REPORTED BY LAW ENFORCEMENT

0948 PM    1 NE RICHFIELD            KS   .75 INCH HAIL
04/10/01   MORTON                         REPORTED BY CO-OP OBSERVER

0950 PM    DEERFIELD                 KS   WIND DAMAGE
04/10/01   KEARNY                         LAW ENFORCEMENT REPORTED
                                          30X50 FT METAL BLDG BLOWN
                                          DOWN. CARPORT COLLAPSED.
                                          TREE LIMBS AND POWER POLES
                                          BLOWN DOWN. POWER OUT FOR
                                          SEVERAL HOURS

0956 PM    HOLCOMB                   KS   63 MPH TSTM WIND GUST
04/10/01   FINNEY                         MEASURED BY SCHOOL WEATHER
                                          EQUIPMENT

0957 PM    DEERFIELD                 KS   .75 INCH HAIL
04/10/01   KEARNY                         REPORTED BY TRAINED SPOTTER

1000 PM    8 W ULYSSES               KS   .88 INCH HAIL
04/10/01   GRANT                          REPORTED BY LAW ENFORCEMENT

1003 PM    11 NNE SCOTT CITY         KS   1.00 INCH HAIL
04/10/01   SCOTT                          REPORTED BY LAW ENFORCEMENT

1007 PM    6 S DEERFIELD             KS   .88 INCH HAIL
04/10/01   KEARNY                         REPORTED BY LAW ENFORCEMENT

1012 PM    8 S ULYSSES               KS   1.00 INCH HAIL
04/10/01   GRANT                          REPORTED BY LAW ENFORCEMENT

1025 PM    WILBURTON                 KS   .75 INCH HAIL
04/10/01   MORTON                         REPORTED BY LAW ENFORCEMENT

1027 PM    ULYSSES                   KS   64 MPH TSTM WIND GUST
04/10/01   GRANT                          MEASURED WIND SPEED

1030 PM    9 N DIGHTON               KS   .75 INCH HAIL
04/10/01   LANE                           REPORTED BY SPOTTER

1030 PM    1 E ROLLA                 KS   .75 INCH HAIL
04/10/01   MORTON                         REPORTED BY LAW ENFORCEMENT

1034 PM    11 W HUGOTON              KS   60 MPH TSTM WIND GUST
04/10/01   STEVENS

1038 PM    4 S DEERFIELD             KS   1.00 INCH HAIL
04/10/01   KEARNY

1038 PM    DEERFIELD                 KS   1.00 INCH HAIL
04/10/01   KEARNY                         REPORTED BY LAW ENFORCEMENT

1106 PM    5 S GARDEN CITY           KS   .75 INCH HAIL
04/10/01   FINNEY                         REPORTED BY TRAINED SPOTTER

1130 PM    DODGE CITY NWS            KS   58 MPH TSTM WIND GUST
04/10/01   FORD                           BACKUP WEATHER EQUIPMENT

1227 AM    2 S MINNEOLA              KS   75 MPH TSTM WIND GUST
04/11/01   CLARK                          TRAINED SPOTTER REPORTED
                                          SPEED MEASURED.

1240 AM    3 NE ELLIS                KS   WIND DAMAGE
04/11/01   ELLIS                          TREES AND SIGNS BLOWN DOWN
                                          REPORTED BY LAW ENFORCEMENT

1245 AM    LARNED                    KS   .75 INCH HAIL
04/11/01   PAWNEE                         REPORTED BY LAW ENFORCEMENT

0121 AM    2 W PROTECTION            KS   1.00 INCH HAIL
04/11/01   COMANCHE                       REPORTED BY LAW ENFORCEMENT

0125 AM    PROTECTION         F       KS   2.75 INCH HAIL
04/11/01   COMANCHE                       REPORTED BY LAW ENFORCEMENT

MLG
Special weather statement, Apr 11, 5:05 AM CST, 3 hours 55 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-120600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
605 AM CDT WED APR 11 2001

VERY WINDY CONDITIONS WILL OCCUR TODAY.

A DEEP SURFACE LOW PRESSURE CENTER LOCATED OVER EXTREME EAST
CENTRAL COLORADO THIS MORNING IS FORECAST TO MOVE NORTHEAST ACROSS
NORTHWEST KANSAS INTO NEBRASKA BY THIS EVENING.  A TIGHT PRESSURE
GRADIENT EXISTS AROUND THE LOW AND THIS WILL RESULT IN VERY WINDY
CONDITIONS THROUGH THE DAY.  WINDS WILL VARY IN DIRECTION FROM THE
SOUTHWEST TO THE NORTHWEST WITH SUSTAINED WIND SPEEDS OF 25 TO 35
MPH AND GUSTS TO 45 MPH.

THERE IS SLIGHT CHANCE FOR LIGHT RAIN FROM THE SYRACUSE AND ELKHART
AREAS NORTHEAST THROUGH GARDEN CITY AND SCOTT CITY INTO THE HAYS
AND LACROSSE AREAS.

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

THE FOLLOWING IS A SCHEDULE OF STORM IDENTIFICATION AND SPOTTER
TRAINING SESSIONS FOR SPECIFIC COUNTIES FOR THE NEXT WEEK.

STARTING TIMES ARE ALL AT 7 PM, UNLESS INDICATED OTHERWISE.

HODGEMAN...TONIGHT...JETMORE AT THE KING CENTER ON MAIN STREET.
CLARK...THURSDAY...ASHLAND AT THE FIRE STATION ON 7TH AND MAIN.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEBSITE AT:
HTTP://WWW.CRH.NOAA.GOV/DDC/

GERARD
Special weather statement, Apr 11, 8:26 AM CST, 34 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-120600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
926 AM CDT WED APR 11 2001

...DANGEROUSLY STRONG WINDS WILL BLOW ACROSS THE REGION THROUGH THE
AFTERNOON...

A DEEP SURFACE LOW PRESSURE CENTER LOCATED OVER EXTREME EAST
CENTRAL COLORADO THIS MORNING WILL MOVE NORTHEAST ACROSS NORTHWEST
KANSAS INTO NEBRASKA BY THIS EVENING. THE PRESSURE GRADIENT
ASSOCIATED WITH THE LOW WILL RESULT IN DANGEROUSLY STRONG WINDS
UNTIL LATE THIS AFTERNOON. WIND DIRECTION WILL VARY FROM SOUTH
FROM MEDICINE LODGE TO HAYS TO WEST AT ELKHART. SUSTAINED WIND
SPEEDS OF 40 MPH WILL BE COMMON ACROSS MUCH OF THE REGION AND SOME
LOCATIONS MAY SEE GUSTS TO 60 MPH.

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

&&

THE FOLLOWING IS A SCHEDULE OF STORM IDENTIFICATION AND SPOTTER
TRAINING SESSIONS FOR SPECIFIC COUNTIES FOR THE NEXT WEEK.

STARTING TIMES ARE ALL AT 7 PM, UNLESS INDICATED OTHERWISE.

HODGEMAN...TONIGHT...JETMORE AT THE KING CENTER ON MAIN STREET.
CLARK...THURSDAY...ASHLAND AT THE FIRE STATION ON 7TH AND MAIN.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEBSITE AT:
HTTP://WWW.CRH.NOAA.GOV/DDC/

REITER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 high wind. Local standard time, as filed.

High Wind, Lane

When
April 11, 9:00 AM CST
Where
Lane forecast zone
Measured
60 kt (69 mph)
Reported by
EMERGENCY MANAGER
Coordinates
38.481, -100.466 (the zone’s center; the record gives no point)

Synopic wind event with numerous damage reports across the county. Visibility was reduced to 1/4 of a mile at time.s Many roofs had shingles removed, power lines down

High Wind, Stevens

When
April 11, 9:00 AM CST
Where
Stevens forecast zone
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
37.192, -101.312 (the zone’s center; the record gives no point)

Power lines were blown down and windows broken.

High Wind, Gray

When
April 11, 9:00 AM CST
Where
Gray forecast zone
Measured
59 kt (68 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

Measured 5 n Montezuma

High Wind, Seward

When
April 11, 9:07 AM CST
Where
Seward forecast zone
Measured
78 kt (90 mph)
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

Power poles, half a roof off a business in Liberal and five empty rail cars tipped over in Liberal

High Wind, Clark

When
April 11, 9:45 AM CST
Where
Clark forecast zone
Measured
56 kt (64 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.236, -99.820 (the zone’s center; the record gives no point)

Four inch dia limbs blown down.

High Wind, Stanton

When
April 11, 10:00 AM CST
Where
Stanton forecast zone
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

Siding and shingles blown off houses. Airport sign blew down.

High Wind, Hamilton

When
April 11, 10:10 AM CST
Where
Hamilton forecast zone
Measured
61 kt (70 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

14 se Syracuse

High Wind, Hamilton

When
April 11, 10:10 AM CST
Where
Hamilton forecast zone
Measured
70 kt (81 mph)
Reported by
NEWSPAPER
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

Many trees with damage, roof damage, trailer damage and fences blown down.

High Wind, Meade

When
April 11, 10:15 AM CST
Where
Meade forecast zone
Property damage
$100,000
Reported by
GENERAL PUBLIC
Coordinates
37.238, -100.366 (the zone’s center; the record gives no point)

Part of the roof of the high school blown off.

High Wind, Pratt

When
April 11, 11:07 AM CST
Where
Pratt forecast zone
Measured
50 kt (58 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.648, -98.740 (the zone’s center; the record gives no point)

In Pratt

High Wind, Stafford

When
April 11, 11:07 AM CST
Where
Stafford forecast zone
Property damage
$8,000
Reported by
NEWSPAPER
Coordinates
38.031, -98.717 (the zone’s center; the record gives no point)

Tree and fence damage

High Wind, Pratt

When
April 11, 11:07 AM CST
Where
Pratt forecast zone
Measured
66 kt (76 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.648, -98.740 (the zone’s center; the record gives no point)

At the Pratt airport

High Wind, Stanton

When
April 11, 11:50 AM CST
Where
Stanton forecast zone
Measured
74 kt (85 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

Power lines, 12 inch tree limbs and 2 roofs blown off

High Wind, Finney

When
April 11, 11:53 AM CST
Where
Finney forecast zone
Measured
50 kt (58 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

LAWRS report

High Wind, Kearny

When
April 11, 12:00 PM CST
Where
Kearny forecast zone
Measured
72 kt (83 mph)
Reported by
NEWSPAPER
Coordinates
38.000, -101.320 (the zone’s center; the record gives no point)

In Deerfield

High Wind, Morton

When
April 11, 12:18 PM CST
Where
Morton forecast zone
Measured
70 kt (81 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

In elkhart

High Wind, Hamilton

When
April 11, 1:02 PM CST
Where
Hamilton forecast zone
Measured
74 kt (85 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

21 NW Syracuse

High Wind, Finney

When
April 11, 1:30 PM CST
Where
Finney forecast zone
Measured
102 kt (117 mph)
Reported by
UTILITY COMPANY
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

117 MPH wind measured on an 80 foot tower.

High Wind, Grant

When
April 11, 2:25 PM CST
Where
Grant forecast zone
Measured
71 kt (82 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.562, -101.308 (the zone’s center; the record gives no point)

Two trees uprooted

High Wind, Ellis

When
April 11, 4:48 PM CST
Where
Ellis forecast zone
Measured
67 kt (77 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5241549, 5241550, 5241858, 5241859, 5241860, 5241861, 5241862, 5241863, 5241864, 5241865, 5241866, 5241867, 5241868, 5241869, 5241870, 5241871, 5241872, 5241873, 5241874, 5241875.